No chance of getting off lansoprozol

Hi all

I have Barrets Oesophagus and pretty severe IBS. I have been trying to reduce my dosage of lansoprozol as I've been on it for 12 years. I'm pretty certain it's causing me other health issues. I've been on 30mg daily for some years now but recently discussed with my GP dropping down to 15mg which she has agreed to.. I've had 5 weeks on this new dose and quite honestly have just had the most horrible week. Chest pains that radiate through to my back, a cough and awful stomach pains with bloating, gas and eventually unpredictable diarrhoea. I feel utterly exhausted and disappointed that I'll never be off this medication. In all the years I've been on this I have only ever had one blood test and that was at my insistence. This came back with higher than normal inflammation markers but I was told they weren't high enough to warrant further investigations. I'm sure I am lacking in many vitamins and minerasl so I self prescribe B12, vit D through mouth sprays and I soak in magnesium baths to try and keep my levels up. I have found out all this information myself, thank God for Google !! I must say, I feel really angry with my GP surgery that none of this has ever been routinely tested. At every medication review I have, I ask if I should have levels tested and it just seems to be brushed off. I suffer from severe aches in my muscles and joints which I am certain comes from long term use of PPIs. I'm a 50 year old female who feels 75 most days. I'm up to 3 yearly endoscophy' but the last one I had was awful. I vomited blood for 3 hours afterwards and it took 3 months for my symptoms to calm down. I am so reluctant to have another endoscopy now.

I am usually such a grateful and happy person, I have a blessed life with a wonderful family, but quite frankly, I'm feeling really low right now.

Thank you for listening.

9 Replies

  • Hi AGood. I must say I share your concerns, I have been on lansoprazole for almost 10 years now but I don't know what to do. It seems to me, your dammed if you do and dammed if you don't. It would be interesting to hear others views on this subject.

  • AGood I've just read your post made me feel so sad my heart goes out to you I wish there was more I can say or give you advice but please don't give up love Kathy XXX

  • Thank you Titchy52.

    I won't give up. I also realised I'm so blessed compared to many.

    Thank you for your reply. X

  • I was on Lansoprazole for years until blood tests showed my calcium levels were lower than normal. My GP switched me to Ranitidine and ad-cal supplements. This works even better for me than Lansoprazole.

  • That's really interesting Stuart2012. Thank you for this, I'll talk to my GP about this.

    I appreciate your reply.

  • Have you asked for a second opinion? That might we the next step. The problem is that the alternative could be worse - I'm a 3 year survivor of oesophageal cancer and wouldn't recommend it! But there are other PPIs which might be better for you.

  • Hi haward

    So sorry to hear that you've had Oesophagal cancer. I hear that is a dreadful condition but I am glad to hear you're 3 years on from it. Yes, I've had more than 1 opinion and they do all say the same. I've tried a couple of other PPIs too. Lansoprozol was the one that suited me best, it's just the toll it takes on our bodies after years and years on them. As Stevej says, we are damned if we do and damned if we don't.

    Thank you for reponding to me & I wish you good health.

  • If you feel your magnesium levels may need improvement, take a supplement orally. An Epsom salt bath is soothing, but does not appreciably improve your magnesium, which can be low in long-term PPI usage. Don't take a lot, but one magnesium tab every day can make sure your levels are adequate. And make sure you're on a daily multivitamin. \wc

  • Hi chris_usa

    Thanks for your response. Unfortunately I can't take oral supplements of magnesium as they flare up my IBS really badly. I have to make do with magnesium flakes in my bath and I also apply the oil to my skin.

    Thank you for your reply.

You may also like...